Florida, 2016Damaging Wind in Florida, August 11, 2016
August 11, 2016 · NWS TBW · 1 event in 1 county or zone
Easterly flow and deep moisture supported numerous thunderstorms moving west across the Florida Peninsula. Winds from one of theses storms knocked down a tree in Levy County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Easterly flow and deep moisture supported numerous thunderstorms moving west across the Florida Peninsula. Winds from one of theses storms knocked down a tree in Levy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 11, 2:25 PM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 11, 2:25 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
325 PM EDT THU AUG 11 2016
.SHORT TERM (Today and Friday)...
The surface low pressure system that brought heavy rainfall to
the northeastern gulf coastal region continues to gradually shift
westward along the northern gulf coast. In its wake, weak upper
ridging is building into the Mid-Atlantic and southeast states as
surface high pressure extends from the western Atlantic into the
southeast U.S.
For the rest of today, thunderstorms continue to develop along
the Atlantic coast and interior portions of the Florida peninsula.
As weak surface high pressure nudges into the region, south
southeast low level flow will persist. This coupled with westward
surging thunderstorm outflows, will allow storms to build westward
through the remainder of the day into this evening. A few stronger
storms may also develop, with gusty winds, frequent lightning, and
heavy rainfall. Storms should push offshore this evening, with
some lingering stratiform showers along the coast through around
midnight. Thereafter, expect widespread mid and upper clouds will
keep conditions overcast with light east/southeast winds.
For Friday, conditions look to mostly mirror today. Morning
marine thunderstorms will diminish as the seabreeze develops and
subsidence overspreads the waters. Thunderstorms will once again
develop first over the east Florida coast, then build westward
from late afternoon through evening, eventually reaching the
Florida gulf coast and moving offshore.
Temperatures look to remain seasonable with highs in the low to
mid 90s, and lows in the mid 70s inland, with upper 70s to near 80
degrees along the coast.
Long Term (Friday Night-Thursday)...
The models are in agreement with the upper high along the
Carolina coast and the upper low that has been impacting the area
over Louisiana. The low remains nearly stationary through Saturday
as the high drifts over the Atlantic while building westward
across the SE US. On the surface the ridge is weaker and
influenced by the surface low over Louisiana but builds more
firmly over the southeast by Saturday providing a south to
southeast wind flow across the forecast area. Precipitation will
be primarily along the east and west coast sea breeze merger along
the west coast during the late afternoon. By Sunday the low has
weakened and pulled into an approaching frontal band and upper
trough over TX and the ridge is firmly in place across the SE. The
surface ridge into the SE firmly reflects this also and the rain
chances are slightly higher but still in the scattered category.
The upper trough slowly progresses to the east as the ridge slowly
weakens into Wednesday but the surface ridge continues into the
SE. During this time frame the scattered afternoon convective
storms will continue. By Wednesday an inverted upper trough forms
over the Bahamas and moves near Florida Thursday as the model
solutions diverge.
&&
.AVIATION (18z TAFs)...
Scattered storms continue to slowly drift westward across central
and western Florida. These will continue to build westward,
affecting most terminals through 00z Fri. Expect gusty winds,
lightning, and torrential rainfall with storms, reducing
visibilities to IFR levels at least temporarily. Storms should
gradually move offshore by 02z to 03z Fri, with returning VFR
conditions. Patchy fog/low stratus may develop overnight where any
heavier rainfall occurs this afternoon, but widespread impacts are
not expected. West to southwest winds near the coast this
afternoon will become easterly overnight.
&&
.MARINE...
Surface high pressure will continue to build in to the north of
the waters, resulting in persistent east to southeast winds. Winds
and seas will come down each afternoon as the seabreeze develops,
but will likely increase each evening and overnight as weak
easterly surges develop. These surges may be accompanied by marine
thunderstorms as they shift off the west Florida coast. Any marine
storms may locally enhance winds and seas. Otherwise, winds of 10
to 15 knots and seas of 2 to 3 feet or less can be expected.
&&
.FIRE WEATHER...
A seasonably warm and humid airmass will remain in place with
light southeast winds. Rain chances each afternoon coupled with
continued moist southerly flow will keep humidities well below
critical levels through the first half of next week.
&&
.Preliminary Point Temps/PoPs...
TPA 77 90 77 92 / 50 50 30 50
FMY 76 91 76 92 / 30 70 30 50
GIF 75 92 75 93 / 20 50 30 40
SRQ 77 89 76 91 / 50 50 30 40
BKV 74 93 74 93 / 50 50 30 50
SPG 78 90 78 92 / 50 40 30 40
&&
.TBW Watches/Warnings/Advisories...
FL...None.
Gulf waters...None.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...84/Austin
MID TERM/LONG TERM/DECISION SUPPORT...03/Paxton
Hazardous weather outlook, Aug 11, 4:10 AM EST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
510 AM EDT THU AUG 11 2016
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-120200-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
510 AM EDT THU AUG 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...ESPECIALLY ALONG AND EAST OF THE INTERSTATE 75
CORRIDOR. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG GUSTY WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY
LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
...THUNDERSTORM IMPACT...
A MORE TYPICAL SUMMERTIME PATTERN WILL CONTINUE WITH SCATTERED TO
NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS...
LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRC
In the hours before
Special weather statement, Aug 11, 6:01 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
701 PM EDT THU AUG 11 2016
FLZ239-112345-
INLAND LEVY-
701 PM EDT THU AUG 11 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LEVY COUNTY...
AT 700 PM EDT...A STRONG THUNDERSTORM WAS LOCATED SOUTH OF
WILLISTON...MOVING NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WILLISTON...WILLISTON HIGHLANDS...WILLISTON MUNICIPAL AIRPORT AND
LEBANON.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 2941 8240 2922 8240 2921 8248 2922 8253
2921 8254 2904 8254 2926 8274 2943 8253
TIME...MOT...LOC 2255Z 130DEG 18KT 2928 8247
MCKAUGHANThunderstorm Wind, Levy
- When
- August 11, 6:35 PM EST
- Where
- Levy County, Bronson
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 29.450, -82.640
One tree was reported to be knocked down in Bronson as a result of thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, August 11 to 27, 201612 deaths · $7.0 billion · EF0 · 24 events
- Excessive Heat in Pennsylvania, August 11 to 18, 20166 deaths · 1 event
- Heat in Oregon, August 11 to 14, 20162 deaths · 1 event
- Rip Current in North Carolina, August 11, 20161 death · 1 event
- Hail and Damaging Winds in Iowa, August 11 to 12, 2016$327,000 · 61 kt wind · 68 events
- Flash Flooding in Mississippi, August 11 to 13, 2016$6.9 million · 4 events
- Flash Flooding and Lightning Strike in Iowa, August 11 to 12, 2016$2.0 million · 9 events
- Hail in Maine, August 11, 2016$1.0 million · 1.5 in hail · 5 events
- Flooding and Damaging Winds in Connecticut, August 11, 20161 injured · $136,000 · 50 kt wind · 14 events
- Flash Flood and Flood in Arizona, August 11 to 12, 2016$140,000 · 2 events
- Excessive Heat and Heat in Oklahoma, August 11 to 13, 20166 injured · 2 events
- Lightning Strike in Texas, August 11, 2016$80,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643087.